Early recognition with capnography, and successful resuscitation, of severe cardiac dysfunction in a horse receiving amiodarone during transvenous electric cardioversion (TVEC)

Research output: Contribution to journalArticlepeer-review

Abstract / Description of output

A 19-year-old Cob mare with atrial fibrillation (AF) presented for transvenous electric cardioversion (TVEC). Under general anaesthesia, three successive incremental electric shocks were given (total 750 J) and sinus rhythm was temporarily restored. After 13 s, AF recurred so a fourth shock (300 J) was given and intravenous (IV) amiodarone started. Shortly after, capnography revealed an acute drop in the end-tidal carbon dioxide, which was followed by agonal gasping. Echocardiography showed severe cardiac dysfunction. Successful cardiac resuscitation consisted, among others, of cessation of amiodarone and administration of dobutamine and adrenaline. This case report highlights the importance of capnography as a non-invasive means of cardiac output monitoring in equine anaesthesia which definitely contributed to a positive outcome in this case. It also emphasises the critical importance of early recognition and communication of complications within anaesthetic and cardiology teams.
Original languageEnglish
Pages (from-to)1-8
Number of pages8
JournalEquine Veterinary Education
Early online date7 Sept 2023
DOIs
Publication statusE-pub ahead of print - 7 Sept 2023

Keywords / Materials (for Non-textual outputs)

  • horse
  • amiodarone
  • capnography
  • TVEC

Fingerprint

Dive into the research topics of 'Early recognition with capnography, and successful resuscitation, of severe cardiac dysfunction in a horse receiving amiodarone during transvenous electric cardioversion (TVEC)'. Together they form a unique fingerprint.

Cite this